Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS Newport/Morehead City, NC

July 4, 2004Jones County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 4, 2004, 6:35 PM EDT for Jones County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 6:35 PM EDT (22:35 UTC)
Expired
Jul 4, 2004, 7:30 PM EDT
In force
55 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Jones County, NC

The radar

The Morehead City radar (KMHX), 52 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1897 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 042235
SVRMHX
NCC103-042330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
635 PM EDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PHILLIPS CROSSROADS...OR NEAR TRENTON...AND
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRENTON AROUND 640 PM EDT...
  POLLOCKSVILLE AROUND 705 PM EDT...
  MAYSVILLE AROUND 715 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO
A SUBSTANTIAL SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY
FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3516 7746 3499 7755 3484 7717 3505 7707

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:02 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 4, 3:02 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
302 PM EDT SUN JUL  4 2004

.SHORT TERM...(TONIGHT-TUE)
SHRT WV OVER ERN NC WILL MOVE TO NE EARLY THIS EVE...THEN SHRT WV
OVER MTNS WILL MOVE ACROSS LATE TONIGHT/EARLY MON MORNING. MODELS
HAVE SOME LIFT WITH THIS FEATURE...THOUGH GFS DAMPENS IT OUT MUCH
MORE THAN ETA. WILL GO WITH 20 POP FOR 00-06Z THEN 30 06-12Z FOR
PSBL SCT ACTIVITY WITH THIS FEATURE. WILL CONTINUE POP INTO EARLY
MON MORNING FOR COASTAL SECTIONS AS FEATURE NOT OFFSHORE UNTIL LATE
MORNING.

MID LVL RIDGE BUILDS IN BEHIND SHRT WV MON...RESULTING IN SLIGHTLY
DRIER ATMOS AND ALSO CAPPED ALOFT. THUS ONLY ISOLD CONVECTION AT
BEST IN AFTN AND GOING WITH LESS THAN 20 POP. AS MENTIONED PAST
SEVERAL DAYS...MAIN WX FEATURE WILL BE HOT TEMPS WITH HEAT INDICES
NEAR 105. WILL ISSUE SPS TO HIGHLIGHT THIS AND ALSO HEADLINE IN ZFP.

CONDITIONS PERSIST INTO TUE. MODELS DO INDICATE SHRT WV SLIDING
ACROSS TOP OF RIDGE TO N...ALLOWING WEAK FRONT TO BACKDOOR IN LATE
IN DAY...BUT APPEARS ATMOS STILL CAPPED AND WILL CONTINUE NO POP
FCST. TEMPS SIMILAR TO MONDAY.

&&

.LONG TERM...(WED-SUN)
LONG WV TROF APPROACHES FROM W WED-THU WITH RIDGING WEAKENING OVER
ERN NC...AND SOME SHRT WVS STARTING TO AFFECT AREA FROM SW. ANOTHER
FRONT TRIES TO PUSH IN FRI-SAT...BUT STALLS AND DISSIPATES BY SUN.
WITH CAP LIKELY WEAKEND...WILL RETURN TO CLIMO 20-30 POPS FOR MAINLY
DIURNAL ACTIVITY THROUGH PERIOD.

&&

.AVIATION...MOSTLY VFR CONDITIONS EXPECTED THIS EVENING OUTSIDE WDLY
SCT SHOWERS AND POSSIBLE TSTMS. MVFR CONDITIONS POSSIBLE LATE
TONIGHT AND EARLY MON MORNING IN PATCHY FOG.

&&

.MARINE...GOOD BOATING CONDITIONS EXPECTED FOR THE MOST PART THROUGH
THE FORECAST PERIOD. MODELS CONTINUE TO INDICATE A WEAK FRONT
APPROACHING LATE MON AND REACHING CST LATER TUE. MDLS DO SHOW
WIND SHIFT TO N TUE NIGHT BUT FRONT LOOKS WEAK/DIFFUSE SO WINDS WILL
REMAIN LIGHT. LATER IN WEEK WINDS WILL TURN BACK TO THE S WITH
ANOTHER FRONT/TRF TO THE W. SEAS MAINLY AOB 3 FEET THROUGH PD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MHX  76  93  77  94 /  30  20  10  10
EWN  73  94  74  94 /  30  20  10  10
HSE  76  86  77  87 /  30  20  10  10
PGV  74  94  75  95 /  30  10  10  10
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

PUBLIC...JBM
MARINE/AVIATION...RAP
Hazardous weather outlook, Jul 4, 3:05 AM EDT, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
305 AM EDT SUN JUL 4 2004

NCZ029-044>047-079>081-090>095-098-103-104-050800-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
305 AM EDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

17

In the hours before

Special weather statement, Jul 4, 4:06 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
406 PM EDT SUN JUL 4 2004

NCZ029-044>047-079>081-090>095-098-050800-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
PAMLICO NC-PITT NC-TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...CEDAR ISLAND...COLUMBIA...EMERALD ISLE...
ENGELHARD...GREENVILLE...HARKERS ISLAND...HAVELOCK...JACKSONVILLE...
KENANSVILLE...KINSTON...LA GRANGE...MANNS HARBOR...MOREHEAD CITY...
NEW BERN...NORTH TOPSAIL BEACH...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
406 PM EDT SUN JUL 4 2004

...HEAT INDICES NEAR 105 MONDAY AND TUESDAY...

HIGH PRESSURE ALOFT AND A TROUGH OF LOW PRESSURE INLAND WILL PRODUCE
HOT TEMPERATURES AND HIGH HUMIDITY OVER EASTERN NORTH CAROLINA THE
NEXT FEW DAYS. A SLIGHTLY DRIER ATMOSPHERE AND WESTERLY SURFACE WINDS
WILL ALLOW AFTERNOON TEMPERATURES TO CLIMB INTO THE LOW TO MID 90S
BOTH MONDAY AND TUESDAY...AND COMBINED WITH HUMIDITIES AROUND 50
PERCENT WILL RESULT IN HEAT INDEX VALUES NEAR 105 DEGREES BOTH DAYS.

PEOPLE IN EASTERN NORTH CAROLINA ARE ADVISED TO LIMIT THEIR TIME
OUTSIDE THE NEXT FEW DAYS. AVOID PROLONGED WORK IN THE SUN...OR IN
POORLY VENTILATED AREAS. ALSO...KEEP PLENTY OF LIQUIDS ON HAND AND
TRY TO STAY IN AN AIR CONDITIONED ENVIRONMENT.

THE HEAT INDEX IS A MEASURE OF THE COMBINED EFFECTS OF HIGH
TEMPERATURES AND HIGH HUMIDITY ON THE BODY. ADVERSE HEALTH
EFFECTS...INCLUDING HEAT CRAMPS AND HEAT EXHAUSTION...CAN OCCUR
WHEN THE HEAT INDEX EXCEEDS THE UPPER 90S.

JBM

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.